Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 20, NWS Duluth, MN

September 8, 2017Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Sep 8, 2017, 10:04 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2017, 10:04 AM CDT (15:04 UTC)
Expired
Sep 8, 2017, 8:00 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WHUS43 KDLH 081504
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1004 AM CDT FRI SEP 8 2017

MNZ037-WIZ001-090100-
/O.NEW.KDLH.BH.S.0020.170908T1504Z-170909T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
1004 AM CDT FRI SEP 8 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT UNTIL
8 PM CDT THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

HUYCK
1 follow-up statement
177 
WHUS43 KDLH 082051 AAA
CFWDLH

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
351 PM CDT FRI SEP 8 2017

MNZ037-WIZ001-090100-
/O.CON.KDLH.BH.S.0020.000000T0000Z-170909T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
351 PM CDT FRI SEP 8 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

HUYCK

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 8, 6:26 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 8, 6:26 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
626 AM CDT Fri Sep 8 2017

.SHORT TERM...(Today through Saturday)
Issued at 330 AM CDT Fri Sep 8 2017

Early this morning the northland was under a ridge of surface
high pressure that originated in central Ontario. A high pressure
ridge aloft will move across the upper Midwest through Saturday
and will keep the Northland dry nearly cloud-free. As the surface
high moves southeast and east of the region, a return flow of
warmer air will signal a warming trend that will last into next
week.

The coldest air is currently over the northland. The INL 06Z RAOB
came in with an 8h temperature of +3C, down 2 degrees from the 00Z
run. But this should be the last of the cold air as 8h
temperatures warm to through the singles digits today then around
10 or so Saturday afternoon. The coldest air does linger over
northwest WI tonight and Saturday morning, especially in the
eastern portion of the forecast area, from the MN Arrowhead to
northwest WI, from Bayfield County and Sawyer County and
eastward. Added some patchy frost in those areas tonight with low
lying areas most susceptible to frost.

.LONG TERM...(Friday night through Thursday)
Issued at 330 AM CDT Fri Sep 8 2017

An upper trough will be over the Northern Plains with ridging just
downstream over the Northland Saturday evening. Clear to partly
cloudy skies will continue Saturday night into Sunday with a bit
more cloudiness developing over western areas Sunday afternoon.
Southerly winds Sunday will cause temperatures to be warmer with
highs in the lower to middle seventies for most areas. The North
Shore will be cooler with off lake winds occurring.

The upper trough will move over Minnesota Sunday with the low level
features lagging. A weak cold front moving through the region will
cause a chance for showers and perhaps a few thunderstorms Sunday
night into early Monday afternoon. Highs Monday will remain in the
seventies for most areas.

A west/northwest flow aloft with an absence of significant
shortwaves and weak high pressure near or just east of the region
will occur Monday night into Thursday. This pattern will cause
mainly dry conditions. Highs will be mainly in the seventies but
cool a few degrees by Thursday.&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1220 AM CDT Fri Sep 8 2017

High pressure will build into the Upper Midwest from Ontario
through the TAF period. Radiation fog has already developed at
HIB, and expect it to develop at HYR. Uncertain how low
visibilities will get at this point, but expect them to jump
around between MVFR and LIFR with the lowest visibilities at HIB.
In addition to fog, low level stratus is possible at DLH per the
RAP/NAM guidance due easterly flow aloft advecting air in from
Lake Superior. Have only hinted at 1000 ft ceilings due

Fog will dissipate between 13Z and 14Z as the mixed layer
develops. Afterwards expect VFR conditions at all terminals with
winds less than 10 knots through the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 626 AM CDT Fri Sep 8 2017

Fog was occurring across portions of the Northland this morning with
conditions as low as LIFR. The fog will quickly dissipate this
morning leading to VFR conditions into this evening thanks to high
pressure. More fog will be possible tonight, especially over
northwest Wisconsin and far northeast Minnesota.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  44  64  51 /   0   0   0   0
INL  66  42  70  51 /   0   0   0   0
BRD  64  45  69  54 /   0   0   0   0
HYR  64  40  68  49 /   0   0   0   0
ASX  63  40  68  48 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Frost Advisory until 8 AM CDT this morning for WIZ003-004-009.

MN...Frost Advisory until 8 AM CDT this morning for MNZ012-020-021.

LS...None.
&&

SHORT TERM...CLC
LONG TERM...DTM
AVIATION...Melde
Hazardous weather outlook, Sep 8, 3:49 AM CDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
349 AM CDT Fri Sep 8 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090600-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
349 AM CDT Fri Sep 8 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed today or tonight.

LSZ121-140>148-090600-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
349 AM CDT Fri Sep 8 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

CLC

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 8, 7:43 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
743 AM CDT Fri Sep 8 2017

MNZ010>012-018-019-025-026-035-036-081415-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-North Cass-South Itasca-
Northern Aitkin-South Aitkin-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Walker, Grand Rapids, Hill City, and Aitkin
743 AM CDT Fri Sep 8 2017

...SOME DENSE FOG THIS MORNING...

There was some dense fog across the area this morning with
visibility nearly zero is sporadic areas across northeast
Minnesota.

When driving this morning, be aware of rapidly changing
visibility. It is best to slow down to be prepared for low
visibility and slower traffic.

The fog will lift rapidly through 9 am.

CLC

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:15 PM CDTFrost AdvisoryDLHAitkin, Carlton, Cook, Itasca, Koochiching, Lake and 1 more16 hr

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.